Department of Mathematics
 Search | Help | Login | pdf version | printable version

Math @ Duke





.......................

.......................


Publications [#303560] of Marc D. Ryser

Papers Published

  1. Ryser, MD; Nigam, N; Tupper, PF, On the well-posedness of the stochastic Allen-Cahn equation in two dimensions, Journal of Computational Physics, vol. 231 no. 6 (March, 2012), pp. 2537-2550 [arXiv:1104.0720v4], [1104.0720v4], [doi]
    (last updated on 2022/09/29)

    Abstract:
    White noise-driven nonlinear stochastic partial differential equations (SPDEs) of parabolic type are frequently used to model physical systems in space dimensions d= 1, 2, 3. Whereas existence and uniqueness of weak solutions to these equations are well established in one dimension, the situation is different for d≥ 2. Despite their popularity in the applied sciences, higher dimensional versions of these SPDE models are generally assumed to be ill-posed by the mathematics community. We study this discrepancy on the specific example of the two dimensional Allen-Cahn equation driven by additive white noise. Since it is unclear how to define the notion of a weak solution to this equation, we regularize the noise and introduce a family of approximations. Based on heuristic arguments and numerical experiments, we conjecture that these approximations exhibit divergent behavior in the continuum limit. The results strongly suggest that shrinking the mesh size in simulations of the two-dimensional white noise-driven Allen-Cahn equation does not lead to the recovery of a physically meaningful limit. © 2011 .

 

dept@math.duke.edu
ph: 919.660.2800
fax: 919.660.2821

Mathematics Department
Duke University, Box 90320
Durham, NC 27708-0320